An alternative medicine conference in Germany has ended in chaos after dozens of delegates took an LSD-like drug and started suffering from hallucinations. Broadcaster NDR described the 29 men and women as “staggering around, rolling in a meadow, talking gibberish and suffering severe cramps.” More than 150 medical staff, ambulances and police descended on the scene and took the tripping men and women to the hospital.
The patients, aged between 24 and 56, were found suffering from delusions, breathing problems, racing hearts and cramps, with some in a serious condition, Deutsche Welle reported.
Tests of their blood and urine revealed they had all taken hallucinogenic drug 2C-E, which is known as Aquarust in Germany and has been illegal there since the end of last year.
No one had recovered sufficiently to be interviewed by police until Monday, a spokesperson said.
Torsten Passie, a member of the German government’s expert commission for narcotics, told NDR, “It must have been a multiple overdose. That does not support the view that the people concerned took the hallucinogen knowingly. One has to assume that people were not told about the substance, its effects and risks before taking it.”
Police are reportedly looking into possibilities including the drug being taken as a joint experiment, or it being furtively given to conference participants as a prank. No arrests have yet been made as the investigation continues into a possible violation of Germany’s Narcotics Act.
The Association of German Healing Practitioners (VDH), which represents homeopaths as well as other naturopaths, issued the following statement.
“Unfortunately, the conference in Handeloh has severely damaged the image of the alternative medicine profession…and we have clarified that such acts are not in the spirit of natural therapy, and contradict our values both morally and legally. The Association of German Healing Practitioners (Heilpraktikers) detests such misdemeanours.”
2C-E is a psychedelic and hallucinogenic stimulant that has effects “somewhere between ecstasy and LSD”. It causes users to experience feelings of being “alive and in tune with their surroundings”, as well as heightened experiences of colors and smells. It can cause hallucinations, sexual arousal, hypersensitivity and other effects that become “more intense and uncontrollable” with higher doses. The drug is relatively new and not widely available. It is part of the phenethylamine family.